Talk

Advanced search

To stop taking antidepressants

(64 Posts)
Patheticfallacy Tue 31-May-16 18:42:42

I have been taking 50 mg of sertraline for the past year or so. I've come off them cold turkey (I know you are not supposed to) mainly because I kept forgetting to take them/pick up new prescription and because I can't orgasm on themblush sorry for TMI. I now feel tense and on the verge of tears all the time. I really don't think I'm depressed but I'm very very anxious. I've booked a session with my private counsellor and am going to go every week. Then I thought I'd try mindfulness and exercise. AIBU in thinking I can do this by myself?

Mari50 Tue 31-May-16 18:46:03

I'm not sure you are BU but you're making it difficult for yourself. I stopped taking sertraline cold turkey and the withdrawal was awful, so I started taking it again and weaned myself off and it was much easier. Did take a couple of months though

Patheticfallacy Tue 31-May-16 18:48:49

Is this withdrawal then because I do feel pretty awful. I keep thinking my boyfriend is about to dump me (no evidence whatsoever for this) and I'm worried I'm going to end up sabotaging things because I'm so jumpy. How did you wean yourself off them? I do have a pack left and could try to do it more slowly. How long does the process take?

Patheticfallacy Tue 31-May-16 18:49:14

Sorry just read that it took a couple of months

EveryoneElsie Tue 31-May-16 18:50:37

Its partly withdrawal and partly you've stopped taking your ADs too early, please pick up the phone and talk to your GP asap, or go to a walk in centre.

That is not how to quit. If oyu want to, do it safely, not cold turkey.

lifeissweet Tue 31-May-16 18:51:19

I don't know, but I'm watching with interest as I've just done the same with Fluoxetine. It is supposed to be one of the easy ones to come off - and it was ok at first - but now it's about 5 weeks and I can't stop crying. I have hours at a time when I feel like I'm in the darkest place I got to when I lost my marbles last year and had to start taking them.

I don't know what to do.

AnchorDownDeepBreath Tue 31-May-16 18:53:36

I've gone cold turkey from ADs on a few occasions, including from Sertraline.

Your problem is that it seems that you still need them and you're always going to be fighting an uphill battle then. Would you be open to trying a different AD?

It is possible to come off them but you have to be ready and the panicky tearfulness is because you're now deficient in something you need. You want to come off when you're in a place that it affects you a little but not much, and then use things like mindfulness to keep yourself on the straight and narrow.

Don't put yourself into crisis to try and get off them now. You don't want that horrible period waiting for them to kick in again and it might be preferable to switch from them to a different AD.

AnchorDownDeepBreath Tue 31-May-16 18:54:27

I'm totally off all ADs now. I take nothing but the pill. But you have to do it right or you're just punishing yourself.

Patheticfallacy Tue 31-May-16 18:56:10

I can't do anything at the moment as I've taken the dc to a little caravan break. I've been analysing everything too much and feeling a bit grey and hopeless. Even though nothing is wrong. I'm feeling like I need reassuring all the time but that I'll drive everyone away as I'm so needy. Then there's this horrible teary feeling. But I'm functioning ok. They are really annoying though as without them sex is so much better. But with them I feel betterconfused
50 mg is such a low dose and I'd convinced myself I was fine anyway.
Lifeissweet it does sound like you need to go back to your GPS as that doesn't sound good

SerenityReynolds Tue 31-May-16 18:57:03

Please see your GP's urgently and get proper advice wrt reducing/stopping them. I have a close friend who has done this a couple of times and she always has a bad spell afterwards. It can take a few weeks for the levels in your system to change, so it's easy to feel that you're doing ok off them at first. Weaning successfully can take a long time, and it may be two steps forward, one back for a while. Please, please get some professional advice asap flowers

Patheticfallacy Tue 31-May-16 18:58:13

I don't understand why I need them though and I hate it. I think most ads will have sexual side effects sadly and sertraline has been the best I've tried.

Patheticfallacy Tue 31-May-16 18:59:07

I will have to wait till Friday but I will definitely ring my Gp.

Patheticfallacy Tue 31-May-16 18:59:39

Does that weird teary feeling sound like depression?

GeorgeTheThird Tue 31-May-16 19:02:56

Why would you have to wait till Friday? Call from wherever you are!

TopazRocks Tue 31-May-16 19:07:30

50 mgs is quite a small dose of Sertraline. I think my GP reckoned I could just stop at 5o and go cold turkey - he was quite blase about all the various ADs I've tried. I tend to ignore and make up my own mind! and stopping much more gradually certainly suits me better. I imagine some people can go cold turkey from that amount - but everyone is different in their response and it sounds like you are having 'discontinuation' symptoms. Maybe you could take a small amount - like 25mgs? - and see if you feel less 'jittery'. Then take that amount daily for a few weeks and then reduce by another crumb, and so on. But try to get a GP appt too. Don't just take advice form a bunch of randoms on the web!

MostIneptThatEverStepped Tue 31-May-16 19:08:58

I am going though exactly this at the moment, was bizarre seeing this thread!

I've decided to come off for much the same reason but also because I don't think I need an anti depressant or want one. I reduced down to 50mg then thought I would go cold turkey over bank holiday weekend. Hideous mistake and impossible. Physical withdrawal though, not mental so much although last night I felt so physically awful I wanted to cry but couldn't. Weird.
Anyway I'm spacing time between doses now, longer each time. I think it will take a while and I will feel shit but there's no going back now.

You'll feel better at some point, if that's any consolidation. I don't think you feel upset /teary etc because you're giving up meds that you need, I think they make you feel as shit on the way out as they did on the way in.

OrElseIWontComeBackAtAll Tue 31-May-16 19:11:05

Going cold turkey from antidepressants can make you feel terrible, you are not supposed to just stop taking them!

I felt better after taking citalopram (because they were working!!), thought I didn't need them and stopped. I was worse than before I went on them in the first place.

See your GP and withdraw slowly!

TopazRocks Tue 31-May-16 19:11:29

'that weird teary feeling' could be either due to stopping abruptly or it could be depression. Much less likely to get it if you stop gradually ....

barbecue Tue 31-May-16 19:12:28

Have you explained about the side effects to the GP? He/she might be able to recommend an AD which is less likely to cause them.

Patheticfallacy Tue 31-May-16 19:17:20

I feel too embarrassed to tell my GP even though I know they've heard everything before. I'm home on thurs night and I've some sertraline in my drawer so I'll last till then. Then I've counselling on Friday

nuttymango Tue 31-May-16 19:20:37

OMG no, don't do it to yourself. I came cold turkey off one and it was hell on earth, a month later and I'm on a different one and am really struggling. The first two weeks were great and I thought I'd got away it but then the shit hit the fan.

Egosumquisum Tue 31-May-16 19:25:30

Message withdrawn at poster's request.

DameDiazepamTheDramaQueen Tue 31-May-16 19:27:48

ALWAYS come off ad's slowly- cut down slowly over 6- 8 weeks. There really isn't anything to gain by stopping cold turkey x

sisterofmercy Tue 31-May-16 19:48:09

Being too embarrassed to tell your GP about something as commonplace as stopping your antidepressants suddenly suggests to me that you might still need treatment or you are suffering side-effects from stopping them. It sounds like you are judging yourself.

Making mistakes is how we learn so if you can, try thinking of it as having been a chance to test whether you could do it and go for further advice.

I kind of did the same thing but I can't remember what AD I was on as it was a while ago and I did quite a few of the different types in my time. In my case I didn't feel any sideffects (that was lucky!) and felt my body was trying to tell me I didn't need them any more and that was why I'd started forgetting them so often after decades of taking them. I didn't either, haven't needed them since.

Good luck with your future treatment (the pills and/or the counselling) - whether you decided to wean yourself of them or try a different drug - there are absolutely loads so it is worth discussing what you might need from them with your doc.

TopazRocks Tue 31-May-16 20:03:34

GP WILL have heard it all before. Just look at the carpet and say something about sexual problems and so you want to stop//change. A tuned- in GP will pick up that you are embarrassed and not quiz you further. It's very common to have orgasm problems on SSRIs. Weirdly, I've had several SSRIs and don't have orgasm problems - except years ago on prozac. But I do have other s/effects sadly.

Embarrassment about talking about sexual things is v common too - even amongst the not-depressed population!!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now